Louisiana, 2012

Damaging Winds in Louisiana, July 3, 2012

July 3, 2012 · NWS LCH · 3 events in 2 counties and zones

High wind gusts downed trees over South Central Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

High wind gusts downed trees over South Central Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 3, 2:34 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 3, 2:34 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
334 PM CDT TUE JUL 3 2012

.SYNOPSIS...
A WEAKENING UPPER WAVE OVER NORTHEAST TEXAS HAS PROVIDED A LITTLE
MORE CLOUD COVER OVER EAST TEXAS THIS AFTERNOON AND HAS RESULTED
IN TEMPERATURES IN THE UPPER 80S TO LOWER 90S THERE. WITH LOWER TO
MIDDLE 90S IN LOUISIANA. ISOLATED SHOWERS HAVE BEEN ONGOING ACROSS
CENTRAL LOUISIANA WITH A THUNDERSTORM OR TWO ONGOING FOR THE PAST
HOUR OR TWO IN CAMERON AND IBERIA PARISHES.

&&

.DISCUSSION...
WILL MAINTAIN ISOLATED SHOWERS AND THUNDERSTORM INTO THE EVENING
ACROSS CENTRAL AND SOUTH CENTRAL LOUISIANA. OTHER AREAS MAY SEE
SOME ISOALTED ACTIVITY BUT WILL KEEP POP AROUND 10.

OTHERWISE WILL CONTINUE TO BE WARM THE NEXT COUPLE OF DAYS WITH
ISOLATED ACTIVITY CONTINUING...MAINLY OVER THE EASTERN ZONES. BOTH
THE GFS AND ECMWF CONTINUE TO MAINTAIN THE IDEA OF THE RIDGE
SHIFTING NORTH ALLOWING DEEPER MOISTURE AND MORE INSTABILITY
RESULTING IN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS
BEGINNING FRIDAY AND CONTINUING INTO EARLY NEXT WEEK. VERY LITTLE
CHANGES WERE MADE TO THE EXTENDED FORECAST DID TWEAK POPS UP SOME
ACROSS THE EASTERN ZONES AND THUS LOWERED MAX TEMPS A TAD.

&&

.MARINE...
LIGHT WINDS AND LOW SEAS EXPECTED TO CONTINUE AS HIGH PRESSURE
REMAINS IN CONTROL.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  92  76  93  75 /  10  10  10  10  20
KBPT  75  92  75  92  75 /  10  10  10  10  10
KAEX  73  96  73  96  73 /  20  10  10  20  20
KLFT  75  94  75  93  75 /  20  20  10  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 4:06 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
506 AM CDT TUE JUL 3 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
506 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING
THE AFTERNOON. THUNDERSTORMS SHOULD REMAIN BELOW SEVERE
LIMITS...BUT OCCASIONAL LIGHTNING AND BRIEF MODERATE TO HEAVY
RAINFALL WILL BE POSSIBLE WITH A FEW OF THE STORMS.

AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 98 TO 105 DEGREES.
THESE VALUES ARE BELOW HEAT ADVISORY CRITERIA. HOWEVER...CAUTION
SHOULD STILL BE TAKEN BY THOSE WORKING OUTSIDE...BY TAKING
FREQUENT BREAKS AND DRINKING PLENTY OF WATER.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED MAINLY AFTERNOON SHOWER OR THUNDERSTORMS ARE FORECASTED
THROUGH THURSDAY WITH THE BEST CHANCES EAST OF US HIGHWAY 171 IN
LOUISIANA. SOME INCREASE IN SHOWERS AND THUNDERSTORMS ARE EXPECTED
BEGINNING FRIDAY AND CONTINUING THROUGH THE WEEKEND. NO ORGANIZED
SEVERE WEATHER IS EXPECTED AT THIS TIME. AFTERNOON HEAT INDEX
VALUES WILL CONTINUE TO BE AROUND 100 DEGREES...WITH ISOLATED
LOCATIONS HAVING HEAT INDEX VALUES TO NEAR 105 DEGREES.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-041015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
506 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GENERALLY LIGHT WINDS AND LOW SEAS ARE EXPECTED. ISOLATED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE OVER THE COASTAL WATERS EAST OF
INTRACOASTAL CITY WITH SOME INCREASE IN ACTIVITY EXPECTED FRIDAY
THROUGH THE WEEKEND. OCCASIONAL TO FREQUENT LIGHTNING...HEAVY RAIN
AND GUSTY WINDS MAY OCCUR WITH THE THUNDERSTORM ACTIVITY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

The radar

The Lake Charles radar (KLCH), 129 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iberia

When
July 3, 2:56 PM CST
Where
Iberia County, New Iberia Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
30.030, -91.880

A wind gust of 50 knots was recorded by Acadiana Regional ASOS.

Thunderstorm Wind, Lafayette

When
July 3, 3:35 PM CST
Where
Lafayette County, 0.6 mi W of Lafayette
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
30.220, -92.030

Winds were estimated at 65 to 70 MPH downing large tree limbs in and around the neighborhood near the intersection of Johnston and Doucette Streets.

Thunderstorm Wind, Lafayette

When
July 3, 4:20 PM CST
Where
Lafayette County, 0.6 mi W of Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.220, -92.030

A report was received of a tree down on a house in southern part of Lafayette. The report was relayed by KLFY-TV.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402593, 402589, 402592.